Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

August 8, 2021Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 8, 2021, 3:13 PM CDT for Waushara County, Wood County, Wisconsin. It was in force for 77 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2021, 3:13 PM CDT (20:13 UTC)
Expired
Aug 8, 2021, 4:30 PM CDT
In force
77 min
Issued by
NWS Green Bay, WI
Hail
0.00 in
Wind
40

Counties Waushara County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:59 PM CDTFUNNEL CLOUD2 E Coloma, WI
Aug 8, 4:05 PM CDTTSTM WND DMGColoma, WITREES DOWN ON HWY 21 NEAR I-39.
Aug 8, 4:15 PM CDTTSTM WND DMGHancock, WITREE DAMAGE ON I-39.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS83 KGRB 082013
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
313 PM CDT Sun Aug 8 2021
 
WIZ030-035-036-045-082130-
Wood WI-Waushara WI-Marathon WI-Portage WI-
313 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Wood, southwestern
Portage, southwestern Marathon and Waushara Counties through 430 PM
CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shortville to 10 miles southwest of
Babcock to near Dellwood to 9 miles southwest of Westfield. Movement
was north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wisconsin Rapids, Wautoma, Marshfield, Abbotsford, Redgranite,
Spencer, Pittsville, Plainfield, Napowan Scout Camp and Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Wisconsin.

&&

LAT...LON 4503 9031 4503 9020 4506 9020 4506 9019
      4469 9002 4449 8976 4413 8903 4398 8914
      4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 2012Z 201DEG 20KT 4456 9048 4420 9030 4398 9001 4380
8964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Kieckbusch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:37 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 2:37 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
237 PM CDT Sun Aug 8 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 236 PM CDT Sun Aug 8 2021

Rain pushed through the region this morning, leaving behind drier
conditions and partly clearing skies. Instability along the front
has steadily risen this morning and afternoon, reaching up to
2000-2500 J/kg for portions of the area. As of 2PM, convection
associated with the incoming shortwave was visible on satellite
and radar.

As we continue through the afternoon and into the evening, the
shortwave will continue to work its way northeastwards towards the
front along central to east-central Wisconsin. Instability will
remain fairly strong, prompting the chance for severe weather
today. Shear values will be modest, around 20-30 knots, which will
likely be enough to prompt a few multicellular clusters for the
region. Damaging winds will likely be the main concern, followed
by hail. Convection will likely become surface based during the
afternoon, with LCL heights low enough to possibly allow for a
tornado or two, but with the lower shear values this will likely
not be the focus of severe weather. After the soaking rains last
night, flooding will also be major concern if convection
effectively capitalizes on the ample moisture still present in the
region, thus the flood watch has been continued through the early
overnight hours. One thing that will help with the flood concern
today is the more progressive nature of the storms, as there is
not nearly as much of a signal that storms will train over an area
nor stagnate as they cross the area.

Given the speed of the storms today, one challenge for the
forecast will be the northern extent of any strong to severe
storms, as the front will likely not shift much overnight and
surface heating will play a large part in the overall threat.
Overall however, expect storms to diminish in strength over the
course of the evening, and as they get to the far north. Some
rumbles of thunder and storms will still likely make it to the
far north however.

As we get overnight, any remaining storms will weaken considerably
by around midnight, but a few showers could continue. Mist and fog
will develop in areas that received rain, with limited visibility
in a good portion of the area. Lows tonight likely won't fall
much, remaining in the middle to upper 60s.

A surface wave will bring additional showers and isolated
thunderstorms Monday as the upper low moves across Southern
Wisconsin. Rainfall and coverage will be considerably more modest
than what we had last night and are expecting this afternoon and
evening.

.LONG TERM...Monday Night Through Sunday
Issued at 236 PM CDT Sun Aug 8 2021

Active weather is expected through much of the upcoming work week;
with a couple periods of potential severe weather, followed by a
period of dry weather for the end of the week.

Showers will be ending Monday evening as a short-wave trough
shifts east of the region. Dry conditions should prevail for the
overnight period, and into Tuesday morning.

A frontal system is expected to impact the forecast area Tuesday
afternoon and night. A warm front will approach our southern
counties during the afternoon, followed by a cold frontal passage
Tuesday night. With steep mid-level lapse rates (7-8 C/km), strong
instability (CAPE 2000-3000 j/kg), deep layer shear of 25-40 kts
and dynamic forcing from a weak short-wave trough and RRQ of an
upper level jet, conditions are favorable for strong to severe
storms. SPC has outlooked the entire forecast area in a Slight
Risk of severe thunderstorms, and this looks good.

A lull in the precipitation may occur late Tuesday night into
Wednesday night, but another cold frontal passage will bring a
chance of thunderstorms to the region on Thursday. There are
timing concerns, as the GFS brings the front through earlier than
the ECMWF. If the slower ECMWF is correct, and the front comes
through during peak heating, severe thunderstorms will be possible
Thursday afternoon.

Cooler and mainly dry weather will arrive late Thursday night
into Friday, as Canadian high pressure moves into the western
Great Lakes region. As the high shifts southeast over the weekend,
developing southwest winds will bring warmer air back to the
region.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1256 PM CDT Sun Aug 8 2021

Unsettled weather continues today, with IFR to MVFR
CIGs across most of the area through the early afternoon. As we
approach the evening, showers and thunderstorms are expected to
build into the area, but will be less long lived than last night.
Expect a period of thunder to pass through all TAF sites,
diminishing overnight. Although some scattered showers may remain
in the area overnight, the main concern will be developing fog and
IFR to LIFR CIGs in areas that received rainfall for a period in
the early morning. Any fog will dissipate rapidly in the morning,
but cloud decks will likely remain at least MVFR through the end
of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Monday for WIZ030-031-035>040-
045-048>050.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Aug 8, 2:37 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
237 PM CDT Sun Aug 8 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
237 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds, hail and an isolated
tornado are possible across much of central, northeast and east
central Wisconsin into the evening. The threat of severe storms
should persist through about 10 pm.

A Flash Flood Watch is in effect roughly south of highway 29 through
1 am Monday as periods of thunderstorms bring a threat of
additional heavy rainfall to the area.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms will also be possible at times Monday through
Thursday evening as a series of upper-level disturbances and cold
fronts move through the region and interact with an unstable and
moist air mass. Some of the thunderstorms Tuesday afternoon into
Tuesday night may become strong or severe with hail, gusty winds
and torrential downpours all possible. If storms repeatedly move
over the same area, localized flooding will also be possible.
It is too early to discern the severe risk with thunderstorms
Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

LMZ521-522-541>543-091945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
237 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A Small Craft Advisory has been posted on Lake Michigan from
Sheboygan to Sturgeon Bay through this evening. South winds
gusting to 25 knots and waves building to 3 to 5 feet can be
expected.

Thunderstorms are anticipated through this evening. The strongest
storms will bring a threat of high winds, torrential rainfall and
hail, and will be hazardous for boaters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms chances will continue from Monday through Thursday
evening. Any storms could pose a hazard to mariners. Strong to
severe storms are again possible Tuesday afternoon and evening.
It is too early to determine the strength of storms Thursday into
Thursday night.

Uhlmann/Kieckbusch

In the hours before

Local storm report, Aug 8, 9:19 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
919 AM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HEAVY RAIN       3 NW MANITOWOC          44.11N 87.70W
08/08/2021  M2.50 INCH       MANITOWOC          WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

RH
Local storm report, Aug 8, 9:25 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
925 AM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       TWO RIVERS              44.15N 87.56W
08/08/2021  M2.45 INCH       MANITOWOC          WI   TRAINED SPOTTER

&&

RH
Local storm report, Aug 8, 11:43 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1143 AM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       OSHKOSH                 44.01N 88.55W
08/08/2021  E5.20 INCH       WINNEBAGO          WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0800 AM     HEAVY RAIN       2 S COLOMA              44.00N 89.51W
08/08/2021  M3.90 INCH       WAUSHARA           WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0855 AM     HEAVY RAIN       WAUTOMA                 44.06N 89.28W
08/08/2021  E5.00 INCH       WAUSHARA           WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1123 AM     HEAVY RAIN       1 SSW SHAWANO           44.77N 88.60W
08/08/2021  M3.82 INCH       SHAWANO            WI   PUBLIC

0946 AM     HEAVY RAIN       7 ESE KNOWLTON          44.69N 89.55W
08/08/2021  M2.42 INCH       MARATHON           WI   TRAINED SPOTTER

0700 AM     HEAVY RAIN       3 ENE ONEIDA            44.51N 88.12W
08/08/2021  M3.65 INCH       BROWN              WI   OFFICIAL NWS OBS

0700 AM     HEAVY RAIN       3 W GREEN BAY           44.51N 88.06W
08/08/2021  E4.45 INCH       BROWN              WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0948 AM     HEAVY RAIN       4 WSW DE PERE           44.43N 88.12W
08/08/2021  M2.50 INCH       BROWN              WI   BROADCAST MEDIA

&&
Special weather statement, Aug 8, 3:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
313 PM CDT Sun Aug 8 2021

WIZ030-035-036-045-082130-
Wood WI-Waushara WI-Marathon WI-Portage WI-
313 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Wood, southwestern
Portage, southwestern Marathon and Waushara Counties through 430 PM
CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shortville to 10 miles southwest of
Babcock to near Dellwood to 9 miles southwest of Westfield. Movement
was north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wisconsin Rapids, Wautoma, Marshfield, Abbotsford, Redgranite,
Spencer, Pittsville, Plainfield, Napowan Scout Camp and Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Wisconsin.

&&

LAT...LON 4503 9031 4503 9020 4506 9020 4506 9019
      4469 9002 4449 8976 4413 8903 4398 8914
      4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 2012Z 201DEG 20KT 4456 9048 4420 9030 4398 9001 4380
8964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:21 PM CDTSpecial Weather StatementGRBPortage, Wood39 min
Aug 7, 7:46 PM CDTAreal Flood AdvisoryGRBWaushara3 hr
Aug 7, 8:00 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Waushara60 min
Aug 7, 8:13 PM CDTAreal Flood AdvisoryGRBPortage, Waupaca, Waushara, Wood3 hr
Aug 7, 8:59 PM CDTSpecial Weather StatementGRBWaushara, Winnebago61 min
Aug 7, 9:51 PM CDTSpecial Weather StatementGRBCalumet, Winnebago24 min
Aug 7, 10:15 PM CDTSpecial Weather StatementGRBCalumet30 min
Aug 7, 10:43 PM CDTSpecial Weather StatementGRBCalumet47 min
Aug 8, 1:33 AM CDTSpecial Weather StatementGRBShawano42 min
Aug 8, 2:36 AM CDTAreal Flood AdvisoryGRBBrown, Door, Kewaunee, Oconto, Outagamie, Shawano114 min
Aug 8, 3:43 AM CDTAreal Flood AdvisoryGRBBrown, Calumet, Manitowoc, Outagamie, Waupaca, Winnebago2 hr
Aug 8, 4:35 AM CDTAreal Flood AdvisoryGRBBrown, Door, Kewaunee, Manitowoc, Oconto, Outagamie and 1 more3 hr
Aug 8, 5:03 AM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc, Portage, Waupaca, Waushara, Winnebago and 1 more117 min
Aug 8, 5:23 AM CDTSpecial Weather StatementGRBWood52 min
Aug 8, 5:37 AM CDTSpecial Weather StatementGRBMarathon, Portage, Wood38 min
Aug 8, 5:56 AM CDTAreal Flood AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waupaca and 1 more2 hr
Aug 8, 10:38 AM CDTSmall Craft AdvisoryGRB11 hr
Aug 8, 3:54 PM CDTSevere Thunderstorm WarningGRBWaushara51 min
Aug 8, 4:16 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago29 min
Aug 8, 4:30 PM CDTSpecial Weather StatementGRBCalumet, Winnebago30 min
Aug 8, 4:30 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Shawano, Waupaca, Waushara, Winnebago60 min
Aug 8, 4:46 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago29 min
Aug 8, 5:10 PM CDTSpecial Weather StatementGRBBrown35 min
Aug 8, 5:27 PM CDTSpecial Weather StatementGRBBrown, Outagamie48 min
Aug 8, 5:41 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc49 min
Aug 8, 6:19 PM CDTSpecial Marine WarningGRB56 min
Aug 8, 6:22 PM CDTSpecial Marine WarningGRB66 min
Aug 8, 6:31 PM CDTAreal Flood AdvisoryGRBBrown, Kewaunee62 min
Aug 8, 6:31 PM CDTSpecial Weather StatementGRBKewaunee, Manitowoc44 min
Aug 8, 6:46 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee29 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.